High Wind, Sandia/Manzano Mountains
- When
- March 14, 12:00 PM MST to 3:00 PM MST
- Where
- Sandia/Manzano Mountains forecast zone
- Measured
- 39 kt (45 mph) estimated sustained
- Reported by
- Park/Forest Service
Strong mid level winds of 40 to 50 knots at 700 mb and 60 to 80 knots at 500 mb translated to the surface during the late morning and afternoon hours. The result was sustained west winds around 40 mph and gusts over 60 mph from the southwest mountains and lower Rio Grande valley eastward across the central and south central mountains as well as the east central and southeast plains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Strong mid level winds of 40 to 50 knots at 700 mb and 60 to 80 knots at 500 mb translated to the surface during the late morning and afternoon hours. The result was sustained west winds around 40 mph and gusts over 60 mph from the southwest mountains and lower Rio Grande valley eastward across the central and south central mountains as well as the east central and southeast plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 14, 2:21 AM MST, 9 hours 39 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 321 AM MDT FRI MAR 14 2008 CORRECT A MISPELLING IN FIRST PARAGRAPH. .DISCUSSION... WINDS APLENTY TODAY WITH GOOD MIXDOWN POTENTIAL FOR THE STRONG MIDLEVEL WINDS COMBINED WITH STRENGTHENING PRESSURE GRADIENT. THE COMBO OF STRONGEST WINDS ALOFT AND APPEAR BEST MAXIMIZED FROM GILA REGION TO LOWER RIO GRANDE VALLEY AND SANDIAS SOUTH AND SOUTHEASTWARD TO SE PLAINS. GRADIENT WIND LIKELY TO BE MOST IN PHASE WITH WINDS ALOFT S OF INTERSTATE 40...SO UPGRADED ALL OF HIGH WIND WATCH AREA TO HIGH WIND WARNING FOR TODAY WITH EXCEPTION OF QUAY COUNTY...LARGELY DUE TO FACT THAT PRESSURE GRADIENT INDUCED WIND DIRECTION THIS AFTERNOON TURNS MORE N OR NW...NOT AS COMPLEMENTARY TO DIRECTION OF WINDS ALOFT TO ALLOW FOR MOST EFFICIENT MOMENTUM MIXDOWN AND ALSO WIND ROSE DATA FOR KTCC FAVORS SW WIND AS STRONGEST AVG WIND THIS TIME OF YEAR. E CENTRAL AND SE PLAINS ZONES MAY ONLY SEE AN OB OR TWO OF HIGH WIND CRITERIA...BUT LONGER DURATION NEARER THE CENTRAL MT CHAIN. PLAINS MUCH OF N AND W CENTRAL PLACED IN WIND ADVISORIES...BUT KEPT ZONES 1 AND 2 OUT FOR NOW...THOUGH THEY WILL BE CLOSE SO DAY SHIFT TO MONITOR THIS. LESS WIND ALL AREAS FOR SAT...BUT PICKING UP SOME AGAIN FOR SUN...BUT FROM MORE SOUTHERLY DIRECTION. KUDOS TO MY AVIATION/FIRE WX COUNTERPART FOR HIS GUIDANCE IN THIS STICKY WIND FCST. MODEL DATA STILL INDICATING PCPN SUN AND MON TO BE A BIT LESS THAN MIGHT OTHERWISE BE EXPECTED FOR A SYSTEM OF THIS STRENGTH...SO DECIDED TO GO GENERALLY WITH INHERITED POPS GRIDS WITH ONLY MINOR TWEAKS. GREATER CHANGES TO TEMPS...MOSTLY ON THE UPSIDE GIVEN THE WINDS AND APPROACH OF THIS SYSTEM. 43 && .AVIATION... ISOLATED TO SCATTERED MVFR RAIN/SNOW SHOWERS ARE POSSIBLE OVER THE NRN MOUNTAINS OVER THE NEXT 24 HOURS. STRONG SFC WINDS WILL DEVELOP OVER THE REGION...CREATING AREAS OF BLOWING DUST AT TIMES SOUTH OF INTERSTATE 40. WINDS WILL INCREASE OVER WRN NM AROUND 12Z AND ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN BY 15Z. IN GENERAL...EXPECT SUSTAINED WEST WINDS OF 25KTS WITH GUSTS UP TO 35KTS IN NORTHERN NM AND 25-40KTS WITH GUSTS UP TO 45-55KTS SOUTH OF INTERSTATE 40. PEAK WINDS WILL OCCUR BETWEEN 18Z AND 00Z...WANING EARLY THIS EVENING. A FEW VISIBILITY RESTRICTIONS ARE LIKELY WITHIN AREAS OF BLOWING DUST IN THE SOUTH AND BLOWING SNOW IN THE HIGHEST TERRAIN OF THE NRN MTS. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. DPORTER && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 59 30 58 34 / 20 5 0 10 GALLUP.......................... 60 24 59 28 / 5 0 0 5 GRANTS.......................... 62 24 61 30 / 0 0 0 5 GLENWOOD........................ 72 32 69 37 / 0 0 0 0 CHAMA........................... 52 19 45 23 / 30 10 0 10 LOS ALAMOS...................... 56 25 55 31 / 10 5 0 5 RED RIVER....................... 46 20 41 25 / 30 10 0 10 TAOS............................ 51 22 51 35 / 30 5 0 5 SANTA FE........................ 58 27 58 34 / 5 0 0 5 SANTA FE AIRPORT................ 60 30 60 35 / 5 0 0 0 ESPANOLA........................ 63 29 61 33 / 5 0 0 5 ALBUQUERQUE HEIGHTS............. 66 38 65 42 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 67 37 67 40 / 0 0 0 0 ALBUQUERQUE FOOTHILLS........... 66 36 65 41 / 0 0 0 0 ALBUQUERQUE WEST MESA........... 65 37 66 41 / 0 0 0 0 SOCORRO......................... 76 37 71 42 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 61 29 61 35 / 0 0 0 0 MORIARTY/ESTANCIA............... 64 32 62 36 / 0 0 0 0 CARRIZOZO....................... 74 39 69 44 / 0 0 0 0 RUIDOSO......................... 66 37 61 41 / 0 0 0 0 RATON........................... 60 26 56 32 / 20 0 0 10 LAS VEGAS....................... 60 28 58 34 / 5 0 0 10 ROY............................. 62 32 57 38 / 5 0 0 10 CLAYTON......................... 68 31 57 34 / 5 0 0 10 SANTA ROSA...................... 76 37 67 44 / 5 0 0 5 TUCUMCARI....................... 75 35 67 42 / 5 0 0 5 FORT SUMNER..................... 78 36 66 45 / 0 0 0 5 CLOVIS.......................... 77 36 68 42 / 0 0 0 5 PORTALES........................ 79 37 69 44 / 0 0 0 5 ROSWELL......................... 83 43 75 47 / 0 0 0 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ104>109. WIND ADVISORY FROM 6 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ003>009-013. HIGH WIND WARNING FROM 6 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ010>012-014>021-026. && 43/46
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT FRI MAR 14 2008 NMZ001>021-026-151200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 600 AM MDT FRI MAR 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT WINDS WILL INCREASE SUBSTANTIALLY ACROSS THE FORECAST AREA THROUGH THE MORNING AND EARLY AFTERNOON WITH THE STRONGEST WINDS DEVELOPING ALONG AND SOUTH OF INTERSTATE 40 IN THE CENTRAL MOUNTAINS AND EASTERN PLAINS WHERE DAMAGING WIND GUSTS BETWEEN 60 AND 75 MPH WILL BE POSSIBLE IN SOME LOCALES. BLOWING DUST WILL VERY LIKELY REDUCE VISIBILITIES SHARPLY AT TIMES...ADDING TO THE HAZARDOUS TRAVEL CONDITIONS. IN ADDITION...LOW RELATIVE HUMIDITIES WILL COMBINE WITH THE STRONG WINDS CREATING CRITICAL FIRE WEATHER CONDITIONS ONCE AGAIN ALONG AND SOUTH OF INTERSTATE 40 AS WELL AS MOST OF THE NORTHEAST PLAINS REGION. WINDS WILL DIMINISH BELOW CRITICAL VALUES MOST AREAS LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY INCREASING CHANCES FOR PRECIPITATION WILL DEVELOP DURING THE SUNDAY THROUGH TUESDAY PERIOD AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES. AREAS OF WINTRY PRECIPITATION WILL BE POSSIBLE IN SOME AREAS OF NORTHERN AND WESTERN NEW MEXICO DURING THIS TIME FRAME. THERE ARE INCREASING INDICATIONS THOUGH THAT THE PRECIPITATION WILL BE RATHER SPOTTY RATHER THAN WIDESPREAD. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 52
12 high wind. Local standard time, as filed.
High winds blew down a large sign at a travel center. The sign struck a parked vehicle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76457, 76459, 76463, 76464, 75704, 76462, 76458, 76460, 76461, 76465, 76466, 76467.